Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 9, NWS Midland/Odessa, TX

June 19, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jun 19, 2017, 8:05 PM CDT for Presidio County, Texas. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 8:05 PM CDT (01:05 UTC)
Expired
Jun 20, 2017, 11:36 AM CDT
In force
16 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

585 
WGUS44 KMAF 200105
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
805 PM CDT Mon Jun 19 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Thunderstorms that produced heavy rain right over the gauge along
the Rio Grande has caused a sharp rise in levels. Storms are decreasing,
and the levels will fall as quickly as they have risen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  


Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued in the early morning hours on
Tuesday.

&&

TXC377-201636-
/O.NEW.KMAF.FL.W.0009.170620T0105Z-170620T1636Z/
/CDET2.2.ER.170619T2149Z.170619T2230Z.170620T0436Z.NR/
805 PM CDT Mon Jun 19 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Tuesday morning, or until the warning is cancelled.
* At  7PM Monday the stage was 10.1 feet (3.1 meters).
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 10.1 feet (3.1 meters) on 
Sep 24 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Tue
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5   10.1   Mon  7 PM   8.0   7.6   7.4   7.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Tue
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    3.1   Mon  7 PM   2.4   2.3   2.3   2.2

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
1 follow-up statement
680 
WGUS84 KMAF 201415
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
915 AM CDT Tue Jun 20 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
The heavy rainfall yesterday that caused rises on the Rio Grande
at Candelaria 3N have continued downstream and the river is now
below flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement issued.

&&

TXC377-201445-
/O.CAN.KMAF.FL.W.0009.000000T0000Z-170620T1636Z/
/CDET2.2.ER.170619T2149Z.170619T2230Z.170620T0600Z.NR/
915 AM CDT Tue Jun 20 2017

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  8AM Tuesday the stage was 6.8 feet (2.1 meters).
* Fell below flood stage at  1:00 AM Tuesday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 6.6 feet (2.0 meters)
  by tomorrow morning.
* Impact...At 7.5 feet (2.3 meters), the river reaches bankfull, and 
  no significant damage is expected.

This crest compares to a previous crest of 8.7 feet (2.7 meters) on 
Oct 11 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Wed   Wed
                                                1PM   7PM   1AM   7AM
  Candelaria 3N   7.5  8.5    6.8   Tue  8 AM   6.6   6.6   6.6   6.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Wed   Wed
                                                1PM   7PM   1AM   7AM
  Candelaria 3N   2.3  2.6    2.1   Tue  8 AM   2.0   2.0   2.0   2.0

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jun 19, 6:15 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 19, 6:15 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Mon Jun 19 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
TSRA are s and w of TAF sites and expected to remain so. As low
level winds turn se overnight warm air advection is indicated to
result in development of clouds around 6KFT AGL. Otherwise for now
are we discounting the development of precip to the n and near
MAF/HOB due to the lack of an indentifiable shrtwv trof, however
there will be plenty of elevated instability.

&&

.PREV DISCUSSION... /issued 224 PM CDT Mon Jun 19 2017/

DISCUSSION...
Current observations and satellite are showing the remnants of
yesterday's cold front, now stationary from the southern Permian
Basin into the Big Bend. Heating along and south of the front is
causing convection to develop which will continue into this
evening. A few storms could become severe with large hail and
strong winds the primary threats though like yesterday, should a
storm move along the frontal boundary we could see a brief, weak
tornado form.

Today has been a pleasant break from the heat, but upper level
high pressure near the Four Corners Region will spread east into
eastern New Mexico and West Texas causing highs to warm well above
100 degrees by the end of the week. Models are still showing a
cold front arriving next weekend, but there is considerable
disagreement in the timing with anywhere from Friday night to
Sunday afternoon. The ECMWF has been performing well recently,
and it is one of the later models so will hold off on bringing in
the cooler weather until Sunday. There is some hope for an earlier
arrival as models are showing more precip associated with this
front than the one that arrived yesterday. Rain cooled air could
give surface high pressure behind the front an added push so
there may be a chance that Saturday could be significantly cooler
as well.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  95  71  99 /  10  10   0   0
Carlsbad                       70  99  71 102 /  10   0   0  10
Dryden                         74  98  74 100 /  30   0   0   0
Fort Stockton                  71  97  72 100 /  40   0   0   0
Guadalupe Pass                 68  91  70  95 /  30   0   0  10
Hobbs                          67  96  69  98 /  10   0   0  10
Marfa                          62  92  62  95 /  40  10   0   0
Midland Intl Airport           72  97  73  99 /  10   0   0   0
Odessa                         71  97  73  99 /  10   0   0   0
Wink                           71  99  72 103 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 19, 1:35 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Mon Jun 19 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Mon Jun 19 2017 /1235 PM MDT Mon Jun 19 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible this afternoon and tonight along and south
of the I-20 corridor. Some storms may be strong with hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Although the probability for widespread hazardous weather is low,
temperatures will be nearing record highs by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 19, 3:57 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
357 PM CDT MON JUN 19 2017

TXZ080-192200-
Marfa Plateau TX-
357 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 500 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Casa Piedra, or 25 miles south of Marfa, moving
southwest at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shafter.

LAT...LON 3006 10408 2990 10397 2967 10426 2994 10440
TIME...MOT...LOC 2056Z 058DEG 13KT 2995 10410

84
Special weather statement, Jun 19, 4:53 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT MON JUN 19 2017

TXZ079-080-192245-
Presidio Valley TX-Marfa Plateau TX-
453 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 545
PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chinati Mountains, or 21 miles north of Presidio, moving southwest
at 15 mph.  Additional thunderstorms were also occurring near and to
the northeast of Shafter, moving southeast.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Presidio, Ochoa, Ruidosa, Shafter, Adobes, Chinati Mountains and
Presidio Lely International Airport.

LAT...LON 3015 10432 2983 10407 2954 10436 2964 10450
      2963 10451 2967 10454 2969 10453 2975 10457
      2977 10457 2983 10462 2983 10461 2989 10466
      2990 10466 2992 10468 2995 10467 3002 10470
TIME...MOT...LOC 2151Z 057DEG 13KT 2987 10444

84
Special weather statement, Jun 19, 5:25 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM CDT MON JUN 19 2017

TXZ081-192300-
Big Bend Area TX-
525 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Marathon. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area and Elephant Mountain.

LAT...LON 3028 10337 3013 10326 2992 10350 3020 10366
TIME...MOT...LOC 2225Z 055DEG 4KT 3017 10339

33
Special weather statement, Jun 19, 5:26 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
526 PM CDT MON JUN 19 2017

TXZ080-192330-
Marfa Plateau TX-
526 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND NORTH
CENTRAL PRESIDIO COUNTIES UNTIL 630 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Valentine, or 26 miles northwest of Marfa, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valentine.

LAT...LON 3065 10441 3049 10425 3022 10453 3054 10472
TIME...MOT...LOC 2226Z 053DEG 9KT 3052 10440

84
Special weather statement, Jun 19, 7:16 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
716 PM CDT MON JUN 19 2017

TXZ080-200115-
Marfa Plateau TX-
716 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY
UNTIL 815 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marfa.

LAT...LON 3034 10409 3024 10391 3000 10406 3020 10432
TIME...MOT...LOC 0016Z 036DEG 4KT 3025 10404

84
Special weather statement, Jun 19, 7:49 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
749 PM CDT MON JUN 19 2017

TXZ075-200145-
Pecos TX-
749 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
845 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fort Stockton, moving southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos
County Airport.

This includes Interstate 10 between mile markers 235 and 260.

LAT...LON 3115 10288 3101 10275 3067 10310 3097 10331
TIME...MOT...LOC 0049Z 051DEG 14KT 3103 10289

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:16 PM CDTSpecial Weather StatementMAFPresidio59 min
Jun 19, 7:49 PM CDTSpecial Weather StatementMAFPecos56 min
Jun 19, 8:27 PM CDTSevere Thunderstorm WarningMAFPecos33 min
Jun 20, 9:11 AM CDTRiver Flood WarningMAFPresidio48 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.